Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Caribou, ME

July 14, 2002Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2002, 2:39 PM EDT for Penobscot County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2002, 2:39 PM EDT (18:39 UTC)
Expired
Jul 14, 2002, 3:30 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS51 KCAR 141839
SVRCAR
MEC019-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 330 PM EDT

* AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL OVER MATTAWAMKEAG. THE STORM WAS
  MOVING NORTHEAST AT 15 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT...
    MATTAWAMKEAG...       WINN...               KINGMAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$
GABRIC

LAT...LON 4539 6842 4543 6803 4562 6807 4556 6851

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:35 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 14, 2:35 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
235 PM EDT SUN JUL 14 2002

SYNOPSIS...A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT
AND PASS THROUGH THE STATE ON MONDAY. HIGH PRESSURE WILL BUILD ACROSS THE
AREA TUESDAY.

DISCUSSION...LATEST RADAR SHOWING ACTIVITY BEGINNING TO DEVELOP OVER WESTERN
AREAS...SO WILL INCLUDE SCATTERED THUNDERSTORMS THIS EVENING. ETA/AVN NOW
SHOWING PRECIPITATION AHEAD OF APPROACHING COLD FRONT MOVING INTO THE
FORECAST AREA FASTER THAN PREVIOUS MODELS. HAVE INCREASED POPS TO
CATEGORICAL LATE TONIGHT IN NORTH AND TO LIKELY OVER SOUTHERN INTERIOR.
WILL KEEP CHANCE POPS TONIGHT IN COASTAL ZONES. WILL CONTINUE WITH
CATEGORICAL POPS ON MONDAY AS COLD FRONT MOVES THROUGH THE STATE. LATEST AVN
BUILDS RIDGE INTO THE FORECAST AREA ON TUESDAY AND PERSIST INTO WEDNESDAY.
MIN TEMPERATURES TONIGHT FROM PREVIOUS FORECAST LOOK GOOD FOR TONIGHT. HAVE
LOWERED MAX TEMPERATURES FOR MONDAY DUE TO EXPECTED CLOUDS AND PRECIPITATION
EXPECTED WITH THE FRONTAL PASSAGE.

MRF CONTINUES TO MOVE NEXT TROUGH OF LOW PRESSURE FROM GREAT LAKES TOWARDS
NEW ENGLAND. EXPECT WARM FRONT TO BRING CLOUDS THEN SHOWERS WEDNESDAY NIGHT.
GEM AND ECMWF HAVE NOT BEEN AS STRONG AS MRF WITH THIS SYSTEM...SO WILL
STAY WITH ONLY CHANCE POPS FOR WEDNESDAY NIGHT. ON THURSDAY THE MRF HAS
BEEN VERY CONSISTENT LAST SEVERAL RUNS IN BRINGING A TROUGH AND STRONG COLD
FRONT THROUGH THE FORECAST AREA. THE GEM AND ECMWF ARE ALSO SHOWING THIS.
SO WILL UP POPS TO LIKELY ON THURSDAY. MRF/GEM AND ECMWF ALL INDICATE HIGH
PRESSURE WILL BUILD ACROSS NEW ENGLAND ON FRIDAY. WILL KEEP CHANCE OF
SHOWERS FOR THURSDAY NIGHT...HOWEVER WILL REMOVE SHOWERS FROM FORECAST FOR
FRIDAY. HIGH PRESSURE WILL BUILD IN ON SATURDAY AND SHOULD DOMINATE
THROUGH SUNDAY.

COASTAL WATERS...HAVE SCA IN EFFECT FOR TONIGHT AND MONDAY. HAVE ALSO
MENTIONS CHANCE OF THUNDERSTORMS TONIGHT AND MONDAY.

.CAR...SCA

MIGNONE

In the hours before

Special weather statement, Jul 14, 9:00 AM EDT, 5 hours 39 minutes before
MEZ001-002-141430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
900 AM EDT SUN JUL 14 2002

...AREAS OF DENSE FOG CONTINUE OVER NORTHERN MAINE...

AREAS OF DENSE FOG WILL CONTINUE TO AFFECT NORTHERN AROOSTOOK COUNTY
THROUGH 1030 AM WITH VISIBILITIES BELOW A QUARTER MILE IN SOME
LOCATIONS. MOTORISTS ARE ADVISED TO TRAVEL WITH CAUTION AND GIVE
EXTRA TIME FOR THE MORNING COMMUTE.

GABRIC

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.